Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

June 20, 2020Hunterdon County, New Jersey; Bucks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 20, 2020, 5:27 PM EDT for Hunterdon County, New Jersey; Bucks County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2020, 5:27 PM EDT (21:27 UTC)
Expired
Jun 20, 2020, 6:00 PM EDT
In force
33 min
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Bucks County, PA

The radar

The Philadelphia radar (KDIX), 82 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS81 KPHI 202127
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
527 PM EDT Sat Jun 20 2020

NJZ009-PAZ105-106-202200-
Hunterdon-Lower Bucks-Upper Bucks-
527 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HUNTERDON AND
CENTRAL BUCKS COUNTIES...

At 527 PM EDT, a strong thunderstorm was located over Gardenville, or
20 miles south of Easton, moving north at 15 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Doylestown, Byram, Bedminster, Chalfont, Tinicum, Dublin, Ferndale,
Frenchtown, Milford, Stockton, Fricks, Revere, Ottsville,
Sergeantsville, Pipersville, Erwinna, Gardenville, Lumberville, New
Britain and Silverdale.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4026 7507 4031 7529 4060 7517 4063 7515
      4064 7511 4056 7486
TIME...MOT...LOC 2127Z 199DEG 14KT 4039 7513 

$$

NC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 20, 3:26 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 20, 3:26 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Mount Holly NJ
326 PM EDT Sat Jun 20 2020

.SYNOPSIS...
A weak mid-level low will drift slowly off the coast of the Mid-
Atlantic this weekend with lee troughing developing in its wake.
Through the middle of next week a series of upper level
disturbances will bring periodic chances for storms. A cold
front is forecast to move through the eastern U.S. late in the
week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Numerous showers and thunderstorms continue across the DELMARVA
this afternoon with coverage slowly increasing over NJ and
southeast PA. In the upper levels of the atmosphere the low
resides over eastern PA with a shear axis extending northeast
towards Caribou. Accompanying the low pressure is weak height
falls across NJ and DE (only about 20 m or so). At the surface,
a sea breeze moved inland across the DELMARVA and was the
impetus for convective initiation. As of current, outflow near
BWI has collided with the remnant cold pool from earlier
convection over the DELMARVA. This has allowed for continued
convective development. Also noted today was the weak mean
steering flow (only around 10 kts or so). This will promote slow
cell movement to the north. The propagation component (or cold
pool motion) will likely play an important role today on where
storms ended up moving (as already seen with storms over the
DELMARVA).

Further north into central NJ, coverage has also continued to
expand with forecast soundings showing further destabilization.
This is also the case in southeast PA. Overall, the best
coverage (outside of the DELMARVA) looks to be in southeast PA
or slightly further northwest than initially expected. As the
afternoon progresses, coverage is forecast to increase over
much of the region as MLCAPE values remain above 1000 J/kg. The
primary threat with these storms will be heavy rainfall with a
secondary threat of some gusty winds.

This evening showers and thunderstorms will slowly decrease in
coverage as day time heating is lost.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
On Sunday the shear axis will start to close off as the upper
level low slowly exits the coastline. Weak differential
anticyclonic vorticity advection will commence leading to weak
subsidence which should make convective coverage much less
Sunday compared to today. Also, forecast soundings are showing a
weak cap in place around 850 MB. Still though, PWATs remain
around 1.5" and an inland moving sea breeze over NJ and DE
warrant at least chance PoPs. High temperatures will again be in
the mid 80s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Long range forecast looks on track and only minor adjustments were
made to reflect latest guidance.

A weak west-southwest midlevel flow will develop across the area on
Monday. Low-amplitude perturbations will migrate east-northeast
downstream of a positively-tilted trough in the central U.S. for the
first half of the week. One perturbation will likely be well-timed
with diurnal heating on Monday, with convection likely to develop in
much of the Northeast/Appalachians by afternoon. Vertical wind shear
will remain quite weak (< 20 kt 0-6 km bulk wind difference), but
CAPE may be more pronounced in a relative sense, especially given
that (1) midlevel drying will have occurred upstream of the midlevel
low and (2) inverted-V profiles will likely develop via strong
insolation by afternoon. As such, the risk of severe storms (albeit
still low) may be a little higher than in prior days, as stronger
convective cores may mix down negatively buoyant air via water
loading processes more efficiently. Locally heavy rainfall remains a
threat given weak tropospheric flow, as well.

The environment changes little on Tuesday, and another weak
perturbation may approach the Mid-Atlantic during the afternoon.
Consensus of deterministic models suggests this perturbation may
be somewhat farther west during peak heating than on Monday,
which would likely result in sparser convective coverage in our
area (higher to our west). That said, suspect at least
scattered convection to develop again given strong insolation
within ambient warm/moist low-level profiles. Given the sparser
coverage and low-level flow that may become slightly more
southwesterly, highs will be around 90F in the urban corridor.

Models depict the approach of the larger-scale shortwave trough to
the Great Lakes/Northeast Wednesday and Thursday. With a cold-
frontal passage likely to occur some time during this period,
chances for storms will be somewhat higher in its proximity.
Additionally, the environment may become conducive to increased
storm organization via modestly improving wind profiles. This
appears to be the period of time when severe storms are most
probable during the medium-range period.

Temperatures in advance of the front will be hot, so Wednesday in
particular may be another potential 90F day for portions of the
area. Some cooling/drying may occur upstream of the front late in
the week, but do not expect anything drastic.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through this evening...Prevailing VFR, however, scattered showers
and thunderstorms are expected into the evening. Any storms could
produce localized IFR conditions, and will likely be slow moving.
Near the coast, including KACY, the risk for storms is lower. South
to southeast winds, less mainly less then 10 kts. Best chance of
seeing higher winds speeds will be at KACY. High confidence in
overall trends.

Tonight... Mainly VFR initially. Stratus development with associated
MVFR/possibly IFR cigs is expected later in the night. Light south
or southeast winds becoming light and variable or calm. Moderate
confidence.

Sunday...Prevailing VFR. Showers and thunderstorms are possible, but
should be more widely scattered. Any storms could produce localized
IFR conditions. South to southeast winds, less mainly less then 10
kts. High confidence in overall trends.

Outlook...

Sunday night through Thursday: Daily chances for showers/storms,
primarily during the afternoon and evening, with brief restrictions
likely in their proximity. Coverage will be scattered, so impacts at
the terminals are not expected each day and will likely be fairly
brief when a storm occurs. Mainly VFR outside of storms, though
some sub-VFR is possible during the late overnight and early
morning hours. Light south or southwest winds through the
period. Moderate confidence.

&&

.MARINE...
Through tonight... Sub-SCA conditions are expected with seas 2 to 3
ft and winds S or SE at around 10 kt. Low stratus and fog is
possible through this morning and again tonight.

Outlook...

Sunday through Thursday: Sub-advisory winds/seas expected.
Periodic chances for showers/storms through the period (though
the best chances are on land). The chances may be a little higher
Tuesday through Thursday as a cold front slowly approaches the
region.

Rip Currents...

With light winds and seas continuing, the risk for the formation of
dangerous rip currents is expected to remain low through Sunday.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards from Hibernia Park PA
(WNG704) will remain off the air until further notice due to
damage to the antenna during the June 3 derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Franklin/Haines
Near Term...Haines
Short Term...Haines
Long Term...CMS/Franklin
Aviation...Franklin/Haines/Kruzdlo
Marine...Franklin/Haines
Equipment...PHI
Hazardous weather outlook, Jun 20, 3:16 PM EDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
316 PM EDT Sat Jun 20 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021-
PAZ054-055-060>062-070-071-101>106-211930-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Cumberland-Carbon-
Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
316 PM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop this afternoon. Some
of the storms may produce locally heavy rainfall, which may lead to
an isolated instance of flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of storms daily through at least Wednesday. Some
of the storms may produce locally heavy rainfall, which may lead to
an isolated instance of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-211930-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
316 PM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of storms daily through at least Wednesday. Some
of the storms may produce locally heavy rainfall, which may lead to
an isolated instance of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-211930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
316 PM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ013-020-022-023-027-211930-
Western Monmouth-Ocean-Atlantic-Cape May-Southeastern Burlington-
316 PM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of storms daily through at least Wednesday. Some
of the storms may produce locally heavy rainfall, which may lead to
an isolated instance of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jun 20, 4:10 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 PM EDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             CHERRY HILL TWP         39.93N 75.03W
06/20/2020  E0.70 INCH       CAMDEN             NJ   PUBLIC

            VIDEO OF PEA TO DIME-SIZE HAIL FALLING.

&&

TCD
Special weather statement, Jun 20, 4:10 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
410 PM EDT Sat Jun 20 2020

PAZ071-104-106-202045-
Lower Bucks-Eastern Montgomery-Philadelphia-
410 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONTGOMERY...SOUTH
CENTRAL BUCKS AND PHILADELPHIA COUNTIES...

At 409 PM EDT, a strong thunderstorm was located over Germantown, or
over Philadelphia, moving north at 10 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Philadelphia, Palmyra, Hatboro, Ambler, Jenkintown, Narberth,
Rockledge, Abington, Langhorne, Bryn Athyn, Ivyland, Wissinoming,
Feasterville-Trevose, Willow Grove, Germantown, Northeast
Philadelphia, Center City, Feasterville, Tacony and Holmesburg.

This includes the following highways...
 Pennsylvania Turnpike between mile markers 336 and 353.
 Interstate 95 in Pennsylvania between mile markers 23 and 29.
 Interstate 76 in Pennsylvania between mile markers 336 and 342.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3997 7508 3996 7513 4000 7528 4024 7521
      4018 7489
TIME...MOT...LOC 2009Z 197DEG 10KT 4005 7515

NC
Local storm report, Jun 20, 4:16 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 PM EDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       WASHINGTON TWP          39.75N 75.08W
06/20/2020  M3.00 INCH       GLOUCESTER         NJ   TRAINED SPOTTER

&&

TCD
Special weather statement, Jun 20, 5:00 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
500 PM EDT Sat Jun 20 2020

NJZ007-009-PAZ105-202130-
Hunterdon-Warren-Upper Bucks-
500 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HUNTERDON...SOUTHWESTERN
WARREN AND NORTH CENTRAL BUCKS COUNTIES...

At 500 PM EDT, a strong thunderstorm was located over Milford, or 11
miles southeast of Easton, moving north at 15 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
High Bridge, Clinton, Alpha, Glen Gardner, Ferndale, Hampton,
Frenchtown, Milford, Bloomsbury, Riegelsville, Revere, Erwinna,
Annandale and Phillipsburg.

This includes Interstate 78 in New Jersey between mile markers 0 and
18.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4069 7484 4045 7501 4050 7524 4061 7521
      4060 7520 4062 7520 4062 7519 4065 7520
      4068 7517 4068 7520 4074 7518
TIME...MOT...LOC 2100Z 195DEG 13KT 4055 7511

NC
Local storm report, Jun 20, 5:20 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
520 PM EDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       SEWELL                  39.77N 75.15W
06/20/2020  M3.50 INCH       GLOUCESTER         NJ   TRAINED SPOTTER

&&

TCD
Special weather statement, Jun 20, 5:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
527 PM EDT Sat Jun 20 2020

NJZ009-PAZ105-106-202200-
Hunterdon-Lower Bucks-Upper Bucks-
527 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HUNTERDON AND
CENTRAL BUCKS COUNTIES...

At 527 PM EDT, a strong thunderstorm was located over Gardenville, or
20 miles south of Easton, moving north at 15 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Doylestown, Byram, Bedminster, Chalfont, Tinicum, Dublin, Ferndale,
Frenchtown, Milford, Stockton, Fricks, Revere, Ottsville,
Sergeantsville, Pipersville, Erwinna, Gardenville, Lumberville, New
Britain and Silverdale.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4026 7507 4031 7529 4060 7517 4063 7515
      4064 7511 4056 7486
TIME...MOT...LOC 2127Z 199DEG 14KT 4039 7513

NC

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:55 PM EDTSpecial Weather StatementPHISussex35 min
Jun 20, 12:32 PM EDTAreal Flood AdvisoryPHISalem4 hr
Jun 20, 2:57 PM EDTSpecial Weather StatementPHIGloucester33 min
Jun 20, 3:20 PM EDTAreal Flood AdvisoryPHICamden, Gloucester4 hr
Jun 20, 3:29 PM EDTSpecial Weather StatementPHICamden, Gloucester31 min
Jun 20, 3:34 PM EDTFlash Flood WarningPHICamden, Gloucester4 hr
Jun 20, 3:43 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden32 min
Jun 20, 4:08 PM EDTSpecial Weather StatementPHIBurlington37 min
Jun 20, 5:00 PM EDTSpecial Weather StatementPHIHunterdon30 min
Jun 20, 5:30 PM EDTSpecial Weather StatementPHIUnion15 min
Jun 20, 5:53 PM EDTAreal Flood AdvisoryPHIHunterdon3 hr
Jun 20, 5:53 PM EDTSpecial Weather StatementPHIMorris, Sussex52 min
Jun 20, 2:19 PM EDTAreal Flood AdvisoryPHIChester2 hr
Jun 20, 4:09 PM EDTAreal Flood AdvisoryPHIBerks3 hr
Jun 20, 4:10 PM EDTSpecial Weather StatementPHIPhiladelphia35 min
Jun 20, 1:27 PM EDTSpecial Weather StatementPHIQueen Anne's33 min
Jun 20, 2:00 PM EDTSpecial Weather StatementPHICaroline30 min
Jun 20, 2:35 PM EDTSpecial Weather StatementPHICaroline, Queen Anne's25 min

Nearby

Special Weather Statements in New Jersey, 2020Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.